Alert archive / New York / Tornado Warnings in 2010

Tornado Warning 4, NWS Binghamton, NY

June 27, 2010Steuben County, New York

NWS Binghamton, NY issued this tornado warning at Jun 27, 2010, 7:50 PM EDT for Steuben County, New York. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 27, 2010, 7:50 PM EDT (23:50 UTC)
Expired
Jun 27, 2010, 8:15 PM EDT
In force
25 min
Issued by
NWS Binghamton, NY
Area
Storm-based polygon

County Steuben County, NY

The radar

The Binghamton radar (KBGM), 116 km from the middle of the area, began a volume at 23:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 11.8 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2010-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 155 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2010-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
155 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
779 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

125 
WFUS51 KBGM 272350
TORBGM
NYC101-280015-
/O.NEW.KBGM.TO.W.0004.100627T2350Z-100628T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
750 PM EDT SUN JUN 27 2010

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* TORNADO WARNING FOR...
  CENTRAL STEUBEN COUNTY IN CENTRAL NEW YORK...

* UNTIL 815 PM EDT.

* AT 745 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 8 MILES WEST OF
  CAMERON...MOVING EAST AT 30 MPH.

* THE STORM CAPABLE OF PRODUCING THE TORNADO WILL BE NEAR...
  CAMERON BY 800 PM EDT...
  THURSTON BY 815 PM EDT...

WHEN YOU CAN DO SO SAFELY...PLEASE REPORT HAIL...OR DAMAGING WINDS TO
THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE AT
1-800-759-2992...OR BY EMAIL AT BGM.STORMREPORT@NOAA.GOV.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS TORNADO...SEEK SHELTER IN A BASEMENT
OR AN INTERIOR ROOM...AWAY FROM WINDOWS.

&&

LAT...LON 4222 7725 4213 7728 4218 7761 4226 7759
TIME...MOT...LOC 2350Z 274DEG 24KT 4220 7751

$$

DJN
1 follow-up statement
646 
WWUS51 KBGM 280011
SVSBGM

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
811 PM EDT SUN JUN 27 2010

NYC101-280020-
/O.EXP.KBGM.TO.W.0004.000000T0000Z-100628T0015Z/
STEUBEN NY-
811 PM EDT SUN JUN 27 2010

...THE TORNADO WARNING FOR CENTRAL STEUBEN COUNTY WILL EXPIRE AT 815
PM EDT...

A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL STEUBEN 
COUNTY UNTIL 845 PM EDT. 

PLEASE REPORT HAIL...OR DAMAGING WINDS TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE AT 1-800-759-2992...OR BY EMAIL AT
BGM.STORMREPORT@NOAA.GOV.

LAT...LON 4222 7725 4213 7728 4218 7761 4226 7759
TIME...MOT...LOC 0010Z 274DEG 24KT 4219 7733

$$

DJN

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this tornado warning went out at Jun 27, 3:55 PM EDT, 3 hours 55 minutes earlier.

Area forecast discussion, Jun 27, 3:55 PM EDT, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
355 PM EDT SUN JUN 27 2010

.SYNOPSIS...
A FEW ISOLATED SHOWERS OR THUNDERSTORMS WILL BE POSSIBLE THROUGH
EARLY EVENING AS A WARM FRONT MOVES ACROSS THE REGION. A BETTER
THREAT FOR ORGANIZED SHOWERS AND THUNDERSTORMS WILL COME TONIGHT
THROUGH MONDAY AS A COLD FRONT MOVES THROUGH. DRIER AND COOLER
WEATHER WILL BUILD IN BY MID-WEEK WITH HIGHS NOT MAKING IT OUT OF
THE 60S.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
THE LATEST HPC SURFACE ANALYSIS SHOWS A WARM FRONT DRAPED ACROSS
OUR AREA NOW...WITH WARM AND HUMID AIR SURGING THROUGH THE FINGER
LAKES...WITH ISOLATED TO SCATTERED SHOWERS FORMING ALONG IT. SB
CAPES HAVE RISEN TOWARD 1500 J/KG WITH IMPRESSIVE 0-6KM BULK SHEAR
VALUES BETWEEN 50 AND 60 KTS. EARLIER TODAY WHEN THE CAPE WAS JUST
A BIT WEAKER...THE SHEAR WAS ENOUGH TO PRODUCE A ROTATING SHOWER
THAT HAD A HOOK ECHO ON THE 0.5 BASE REFLECTIVITY. THE SHOWER MOVED FROM
NEAR TULLY DOWN THROUGH CUYLER IN CORTLAND COUNTY. NO DAMAGE HAS
BEEN REPORTED BUT GUSTY WINDS WERE CONFIRMED BY A STORM SPOTTER
NEAR TULLY. LUCKILY FOR US WHILE WE ARE SEEING SOME ROTATION IN
THE STORMS...VERY WEAK LAPSE RATES IN THE MID LEVELS (700-500 MB)
ARE NOT ALLOWING THE STORMS TO GROW MUCH AT ALL. WITH THAT IN MIND
ISOLATED SHOWERS WITH SOME THUNDER ARE POSSIBLE THROUGH EARLY
EVENING. THE HIGHEST CONCENTRATION WILL BE RIGHT ALONG THE WARM
FRONT...IE FROM NEAR WATKINS GLEN EAST THROUGH CORTLAND...TO
DELHI. LATER THIS EVENING THE POPS MAY LIFT A BIT NORTH AS THE
WARM FRONT SLOWLY MOVES NORTH.

LATER THIS EVENING AND OVERNIGHT A GRADUAL INCREASE IN COVERAGE OF
SHOWERS AND THUNDERSTORMS IS EXPECTED AS A COLD FRONT OVER IOWA
PULLS EAST. YOU CAN ALREADY SEE THIS INCREASE IN COVERAGE TO OUR
SOUTHWEST NOW OVER WESTERN PA....OHIO...AND LOWER MICHIGAN. SPC
CONTINUES TO OUTLOOK OUR AREA IN A SLIGHT RISK AND I SEE NO REASON
TO ARGUE WITH THIS. CAPE VALUES ARE STILL AROUND 1000 J/KG...WITH
LIFTED INDICES APPROACHING -4 AND 0-6 KM BULK SHEARS AROUND 40
KTS. BIGGEST POTENTIAL APPEARS TO BE STRONG WINDS WITH A LLJ OF 45
KTS AROUND 5KFT. IN ADDITION TO THE POTENTIAL FOR STRONG
WINDS...PWATS ARE ABOVE 1.75 INCHES SO HEAVY RAIN IS ALSO A
POSSIBILITY. HIGHEST POPS WILL BE ACROSS THE NORTHWEST WITH CHANCE
POPS IN NEPA. ADDED ENHANCED WORDING FOR RAIN AND WIND TO THE GRIDS.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY/...

MONDAY....FRONTAL PASSAGE STILL NOT UNTIL LATE IN THE DAY WITH
SHOWERS AND THUNDERSTORMS LIKELY AHEAD OF THE FRONT. HIGHEST
INSTABILITY SHIFTS EAST WITH THE FOCUS FOR ANY SEVERE WEATHER
BEING EAST OF I-81. POPS TAPER LATE IN THE DAY ACROSS THE FAR WEST.

MONDAY NIGHT AND BEYOND...BEHIND THE FRONT MAINLY DRY WEATHER BUILDS IN BUT
THE BIGGER STORY WILL BE THE COOLER TEMPS. H850 TEMPS FALL FROM
AROUND 12C TUESDAY...TO 7C WEDNESDAY. THIS WILL SUPPORT HIGHS IN
THE 70S TUESDAY BUT NOT OUT OF THE 60S WEDNESDAY. AS FAR AS PRECIP
CHANCES GO WE MAY SEE A FEW SHOWERS LINGER BEHIND THE FROPA MONDAY
EVENING BUT DRY WEATHER IS EXPECTED LATE MONDAY NIGHT AND TUESDAY.
THE NAM IS PUTTING OUT SOME QPF ON TUESDAY AND WHILE AN ISOLATED
SHOWER IS CERTAINLY POSSIBLE...THE DEPTH OF MOISTURE IS VERY
SHALLOW SO ISOLATED WOULD BE THE KEY WORD. SOME UNCERTAINTY BY
WEDNESDAY WITH THE NAM SHOWING A UPPER LOW DROPPING IN FROM THE
NORTH WHILE THE GFS COULD KEEP MOST OF THE MOISTURE TOWARD KART.
FOR NOW WILL KEEP CHANCE POPS ACROSS THE NORTH.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
A FEW LINGERING SHOWERS WL RMN ACRS THE REGION ON THURSDAY AS UL
LOW SLOWLY PULLS NORTHEAST INTO THE CANADIAN MARITIMES. HGTS RISE
THRU THE RMNDR OF THE LONG TERM AS H5 HIPRES RIDGE BUILDS IN. A
DRY FCST AND MODERATING TEMPS CAN BE EXPECTED INTO THE WEEKEND.
WITH HIPRES SQUARELY OVR THE REGION NOT EXPECTING ANY MOISTURE TO
SNEAK IN FM TS ALEX THRU THE END OF THE PD.

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
SOME MVFR RESTRICTIONS PRESENT AT TERMINALS THIS AFTN WITH SCT-BKN
CIGS FM 2500-3500FT AND 4-5SM VSBYS IN LIGHT HAZE. NO EXPECTING
MUCH MORE IN THE WAY OF RESTRICTIONS THRU THE AFTN/EARLY EVNG HRS.
CANNOT RULE OUT SHOWERS WITH ISOLD TSTM BTWN 19Z-00Z. CONFIDENCE
IS LOW ON LOCATION AND COVERAGE AREA...THUS ONLY CB GROUPS
INCLUDED IN TEMPO PD AT THIS TIME.

A BREAK IS EXPECTED AFTER SUNSET WITH NEXT UPPER LEVEL DISTURBANCE
BRINGING IN MORE SIGNIFICANT CHANCE FOR SHOWERS/TSTMS AFTER
MIDNIGHT. AS BEFORE...ONLY INCLUDED CB MENTION AT THIS TIME. RAIN
WILL LIKELY MOVE EAST OF THE AREA BY DAYBREAK...LEADING TO MOIST
LOW LEVELS AND FOG/POTENTIAL IFR CONDITIONS THROUGH MID-MORNING.

WINDS VARY FROM THE NORTHWEST AT SYR/RME EARLY ON AROUND 5KTS TO
SOUTHWEST AT 8-12 KTS ACROSS SOUTHERN TERMINALS DUE TO PROXIMITY
OF STATIONARY FRONTAL BOUNDARY. WINDS VRB OVERNIGHT...SHIFTING TO
THE SOUTHWEST FROM 12-15KTS BY MORNING.

OUTLOOK...

MON...POTENTIAL FOR MVFR IN SHOWERS/THUNDERSTORMS...ESPECIALLY AT
AVP.

TUES THRU FRI...MOSTLY VFR OTHER THAN SOME MORNING IFR FOG AT ELM.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...HEDEN
NEAR TERM...HEDEN
SHORT TERM...HEDEN
LONG TERM...PVN
AVIATION...PVN
Hazardous weather outlook, Jun 27, 3:30 PM EDT, 4 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
330 PM EDT SUN JUN 27 2010

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-281930-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
330 PM EDT SUN JUN 27 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED THUNDERSTORMS ARE POSSIBLE THROUGH EARLY EVENING. A
BETTER CHANCE FOR ORGANIZED SHOWERS AND THUNDERSTORMS WILL COME
TONIGHT AHEAD OF A COLD FRONT. ANY SHOWERS OR THUNDERSTORMS
TONIGHT MAY PRODUCE GUSTY WINDS AND LOCALLY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORMS ARE POSSIBLE ON MONDAY AS A COLD FRONT MOVES ACROSS
THE AREA. LOCALLY HEAVY RAIN IS POSSIBLE IN ANY AREAS OF SHOWERS
OR THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

HEDEN

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 1:02 PM EDTSpecial Weather StatementBGMCortland58 min
Jun 27, 7:11 PM EDTSevere Thunderstorm WarningBGMSteuben49 min

Nearby

Tornado Warnings in New York, 2010Every tornado warning in 2010Tornadoes in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.